Withdrawal of trihexyphenidyl

M. Mclnnis, H. Petursson

    Research output: Contribution to journalArticle

    Abstract

    ABSTRACT– Trihexyphenidyl, a synthetic anticholinergic, used to control ex I rap y ram id al symptoms arising from neuroleptic drug therapy has been a subject of controversy regarding the need for continuous antiparkinsonian therapy. In a group of 22 psychiatric patients receiving long‐term anti‐psychotic medication concurrently with trihexyphenidyl the effects of trihexyphenidyl withdrawal were studied double‐blind and placebo controlled. Anxiety, psychotic symptoms, extrapyramidal symptoms and salivary flow were monitored. Blood pressure, pulse, sleep duration, weight and body temperature were recorded daily. The result was a recognizable withdrawal syndrome indicated by an increase in anxiety with various physical complaints, as well as evidence of orthostatic hypotension and tachycardia. A temporary deterioration was noted in psychotic symptomatology and extra‐pyramidal symptoms. The majority of the parameters regained baseline values, indicating the symptoms were related to the discontinuation of trihexyphenidyl and supporting the existence of a withdrawal syndrome.

    Original languageEnglish (US)
    Pages (from-to)297-303
    Number of pages7
    JournalActa Psychiatrica Scandinavica
    Volume71
    Issue number3
    DOIs
    StatePublished - Mar 1985

    Keywords

    • Trihexyphenidyl
    • antiparkisonian agents (adverse effects)
    • substance dependence
    • substance withdrawal syndrome

    ASJC Scopus subject areas

    • Psychiatry and Mental health

    Fingerprint Dive into the research topics of 'Withdrawal of trihexyphenidyl'. Together they form a unique fingerprint.

  • Cite this